Lisa Leeman

Producer/Director/Writer
Loka Pala Films

Lisa Leeman believes that strong narrative and character-driven films can change the world, one story at a time. She has produced, directed, written & edited award-winning feature & short documentaries for the last twenty-five years.  Her work illuminates contemporary social issues through intimate character-driven stories that follow people at critical turning points.  Roger Ebert named Leeman’s One Lucky Elephant as one of the best documentaries of 2011. 
 

Leeman is currently making a follow-up to her groundbreaking first documentary, Metamorphosis (Sundance Filmmakers’ Trophy, 1990; POV/PBS), which chronicled the gender transition of devout Christian and animation artist Gabi P over thee years in the late 1980s.  The new film, Trans*Formed, revisits Gabi 26 years after her transition, and finds her at an unexpected crossroads (suported by Catapult, Sundance). Leeman questions the responsibilities of filmmakers to the people whose lives we film, and holds herself accountable around representation and relationship.

As a Producer's Guild Diversity Fellow (2018), she is developing American Veda, a four-part documentary series that traces the untold stories of women who brought yoga and Hinduism to the United States, from the 1800’s to today, and how that shaped American social movements such as feminism, and the farmworkers and civil rights movements.

She most recently co directed/produced/wrote the award-winning feature documentary Awake, which marshalled audiences into a 48 week theatrical run in the U.S. & in 17 countries.

Lisa is a member of the Academy of Motion Picture Arts and Sciences and is a Professor of Cinematic Arts at the University of Southern California.  She has taught master classes on documentary filmmaking for USC & the U.S. State Department in China, Portugal, Jordan, the West Bank, Malawi, the Republic of Georgia, and Azerbaijan. She writes articles on the ethics and art and craft of documentary filmmaking.  In addition to Sundance’s Filmmakers’ Trophy, honors include an Emmy nomination and the once-in-a-lifetime American Film Institute Independent Filmmaker Grant.  Lisa’s work has been seen in theaters, festivals, and broadcasts around the world, including IDFA, PBS, HBO, OWN, ARTE, Channel 4. 
 

Sessions in which Lisa Leeman attends

Monday 24 September, 2018

Time Zone: PDT/(GMT-08:00) Pacific Time (US & Canada)
7:30 PM
7:30 PM
Evan Kleiman
Moderator
KCRW
Chef, Author, Radio Host
Roy Choi
Participant
Kogi, A-Frame, LocoL
Chef
Robert Kenner
Participant
Food Inc.
Director
Carole Morison
Participant
Food Inc.
Film Subject
Rick Nahmias
Participant
Food Forward
Founder/Executive Director
Elise Pearlstein
Participant
Food Inc.
Producer

Tuesday 25 September, 2018

Time Zone: PDT/(GMT-08:00) Pacific Time (US & Canada)
9:15 AM
9:15 AM
10:00 AM
10:00 AM
  • Pulling Back the Curtain
  • Signup required
  • Pickford Center for Motion Picture Study - Linwood Dunn Theater
  • 10:00 AM - 11:30 AM  | 1 hour 30 minutes
  • Interactive Workshop
    SustainabilityTransparencyFilmmaker OnlyEmerging
11:30 AM
11:30 AM
11:45 AM
11:45 AM
1:45 PM
1:45 PM
2:30 PM
2:30 PM
3:45 PM
3:45 PM
4:00 PM
4:00 PM
5:00 PM
5:00 PM

Wednesday 26 September, 2018

Time Zone: PDT/(GMT-08:00) Pacific Time (US & Canada)
9:00 AM
9:00 AM
9:30 AM
9:30 AM
11:45 AM
11:45 AM
1:30 PM
1:30 PM
3:30 PM
3:30 PM
3:45 PM
3:45 PM
5:00 PM
5:00 PM
6:30 PM
6:30 PM
  • Gimme Truth!
  • Signup required
  • The Montalbán - Theatre
  • 6:30 PM - 8:00 PM  | 1 hour 30 minutes
  • Game Show
    CreativityTransparencyEmerging

Thursday 27 September, 2018

Time Zone: PDT/(GMT-08:00) Pacific Time (US & Canada)
9:00 AM
9:00 AM
  • Keynote: Orwa Nyrabia
  • Signup required
  • Pickford Center for Motion Picture Study - Linwood Dunn Theater
  • 9:00 AM - 9:30 AM  | 30 minutes
  • Keynote
    CreativitySustainabilityTransparencyInternationalASL AvailableClosed CaptionedEmerging
9:45 AM
9:45 AM
11:30 AM
11:30 AM
  • International Co-Producing - Winnie
  • Signup required
  • Arena Cinelounge - Theater
  • 11:30 AM - 1:00 PM  | 1 hour 30 minutes
  • Case Study
    CreativityTransparencyInternational
1:45 PM
1:45 PM
3:00 PM
3:00 PM
  • International Co-Producing: That Summer
  • Signup required
  • Arena Cinelounge - Theater
  • 3:00 PM - 4:30 PM  | 1 hour 30 minutes
  • Case Study
    CreativitySustainabilityTransparencyInternational
3:45 PM
3:45 PM
5:45 PM
5:45 PM
7:30 PM
7:30 PM